Colorado, 2021Winter Storm and Winter Weather in Colorado, February 24 to 25, 2021
February 24 to 25, 2021 · NWS BOU · 5 events in 5 counties and zones
A storm system moved out of the Great Basin and into southwestern Colorado. Periods of moderate to heavy snow developed in and near the foothills of Boulder, Douglas and Jefferson counties including Denver and surrounding metro area.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system moved out of the Great Basin and into southwestern Colorado. Periods of moderate to heavy snow developed in and near the foothills of Boulder, Douglas and Jefferson counties including Denver and surrounding metro area. The official measurement at Denver International Airport was 9.6 inches.
Storm totals included: 16.3 inches in Englewood; 15.5 inches near Cherry Hills Village; 14 inches near Highlands Ranch, 13 inches Littleton; 12.5 inches near Ken Caryl, 12 inches near Chatfield Reservoir and southeast Denver; 11 inches near Federal Heights, Thornton and Westminster; 10.5 inches in Arvada, 10 inches near Eldorado Springs, 9.5 inches near Lafayette and Louisville; 9 inches in southwest Boulder and near Foxfield and Strasburg; 8.5 inches near Broomfield; 7 inches near Wheat Ridge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 24, 3:39 PM MST, 1 hour 21 minutes earlier.
Area forecast discussion, Feb 24, 3:39 PM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
339 PM MST Wed Feb 24 2021
.SHORT TERM...(This evening through Thursday)
Issued at 300 PM MST Wed Feb 24 2021
Water vapor shows a trough moving across the intermountain west
with QG ascent out ahead of it beginning to increase cloud cover
over northern Colorado. At the surface, there is strong
southeasterly flow across the eastern plains south of Boulder with
northeasterly flow behind a weak cold front to the north of
Boulder. This convergence and upslope component to the wind are
starting to create snow showers over the norther foothills and
I-25 corridor. Dew point depressions in the 20 to 30 degree range
will initially keep much of the snow showers from reaching the
surface but snow should become more widespread after 5pm. Still
thinking the start time in Denver should be between 6 and 7 pm.
There will be healthy upslope flow especially during this evening
with this storm as surface gusts could reach 30 mph. Snow ratios
should be best during the evening as well with soundings showing
the isothermal layer close to the dendritic growth zone.
Therefore, snowfall rates will be heaviest later this evening with
rates up to an inch and a half per hour possible in the foothills
and adjacent plains. During the overnight period, the upslope
flow will weaken and the isothermal layer will be outside the
dendritic growth zone. This means snowfall rates will decrease as
the night progresses with rates closer to half an inch per hour.
There will still be enough QG ascent aloft before the trough
passes in the morning tomorrow for light snow showers to continue
past sunrise. There is quite a bit of concern that the morning
rush hour will be heavily impacted. With good snow rates overnight
and snowfall continuing through the morning rush hour, there are
likely to be many snow-covered roads. When all is said and done,
snowfall along the urban corridor will be in the 4 to 8 inch range
with higher amounts farther west. The highest snowfall totals
will be in the foothills and adjacent plains where 5 to 10 inches
are expected. There seems to be a growing potential for a couple
places to reach a foot of snow where the best snow band lines up
this evening along the convergence associated with the front. Our
usual snowy spots towards the base of the foothills would be the
most likely area to see a foot. The Winter Weather Advisories
were kept the same after some consideration was given to upgrading
to a Winter Storm Warning along the foothills and zone 39 which
includes Boulder and Golden.
Snowfall will end quickly during the mid morning tomorrow as
subsidence moves over the area behind the passing shortwave
trough. Skies will clear with below normal high temperatures.
Gusty winds will develop across the eastern plains with gusts
reaching up to 30 mph.
.LONG TERM...(Thursday night through Wednesday)
Issued at 237 PM MST Wed Feb 24 2021
By Thursday evening, the upper trough will be pushing out of the
state with increasing subsidence. Cloud cover will break up during
the late afternoon and evening Thursday. Temperatures will be cold
overnight with fresh snow cover and clearing skies with lows in the
teens across the plains and single digits in the high country.
For Friday, flow were turn slightly zonal ahead of the next
shortwave. There will be continued warming across the lower
elevations with increasing downslope with a lee side surface low.
Winds across the mountains will start to increase during the morning
with the influence of a 100kt jet. Cross mountain flow seen on model
cross-sections increases to almost 60kts by the afternoon. At this
time there is a hint of a stable layer but just offset enough to
keep the higher winds along the higher elevations and more typical
gusty winds in the higher foothills and adjacent plains. Wind speeds
across the plains could range from 20 to 40 mph with the higher
values close to the Wyoming border. Also associated with the upper
level feature some light mountain snow will be possible during the
day on Friday across the higher elevations due to an increase in mid-
level moisture and decent orographics. Amounts should remain on the
lighter side with 1 to 4 inches possible.
Snow accumulation chances will increase Friday night into Saturday
with the next disturbance bringing additional moisture with a good
shot of cold advection. Lapse rates will also increase into the
evening and Saturday which will help with snowfall production. The
trough then continues to dig into the desert southwest as an open
wave Saturday night into Sunday. Model consistency at this point is
extremely varied so confidence is low for the forecast after this
point. However, we cannot rule out a slight chance of snow for the
higher terrain due to the potential placement of the upper jet and
trough. The lower elevations should remain mostly dry through the
weekend with the overall downslope pattern still in place.
Temperatures will also gradually rebound with highs on Saturday
around seasonal normals and only slightly cooler for Sunday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 300 PM MST Wed Feb 24 2021
Gusty southeasterly winds will continue until a cold front shifts
winds more northeasterly around between 00-01Z. Behind this cold
front, snow will begin roughly around 02Z with snowfall rates
quickly increasing. There is a decent chance a band of snow will
lower visibility to half a mile at DEN and lower ceilings to
around 500 ft. Snow rates will decrease slightly around 06Z but
will still be enough to reduce visibility to 1 mile. The snow
begins to taper off Thursday morning with ceilings and visibility
improving to VFR by midday. Strong southerly winds will develop
tomorrow afternoon.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 8 AM MST Thursday for COZ035-036-
039>041.
&&
SHORT TERM...Danielson
LONG TERM...Bowen
AVIATION...Danielson
Hazardous weather outlook, Feb 24, 11:15 AM MST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1115 AM MST Wed Feb 24 2021
COZ030>051-251815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1115 AM MST Wed Feb 24 2021
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...This Afternoon and Tonight
Snow is expected to develop in and near the northern foothills
late this afternoon and then become more widespread across the
area this evening. The more significant snow accumulations are
expected to occur in and immediately adjacent to the foothills
where several inches of snow are expected tonight and into
tomorrow morning. We do see a fairly sharp drop-off of snow
amounts to the east across the plains east of Denver International
Airport. The main travel impacts will occur after the evening rush
hour tonight but will heavily impact the morning commute Thursday
morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Slick roads and some light snow are expected to linger along the
Front Range and Palmer Divide into the Thursday morning commute.
Additional snowfall amounts will be light, with an inch or less of
snow over the Palmer Divide area and southern portions of Lincoln
county. Snow will end from northwest to southeast across the area
in the morning hours with clearing skies for the afternoon.
Light snow is expected to redevelop in the mountains Friday, and
continue off and on through the weekend. Strong, gusty winds can
be expected over the mountains, foothills, and adjacent plains on
Friday as well. Peak gusts greater than 60 mph, some blowing snow,
and slick/slow travel conditions will occur over the higher
mountain passes. The plains should see mostly dry conditions
through early next week, although there may a couple spots that
see some light snow, mainly Saturday night or early Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Winter Storm, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County
- When
- February 24, 5:00 PM MST to February 25, 8:00 AM MST
- Where
- N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.714, -104.707 (the zone’s center; the record gives no point)
Storm totals ranged from 8 to 16 inches.
Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- February 24, 5:00 PM MST to February 25, 8:00 AM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
Storm totals ranged from 6 to 12 inches.
Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- February 24, 7:00 PM MST to February 25, 8:00 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Storm totals ranged from 3 to 6 inches.
Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- February 24, 7:00 PM MST to February 25, 8:00 AM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
Storm totals generally ranged from 3 to 8 inches, with locally higher amounts to around one foot.
Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet
- When
- February 24, 7:00 PM MST to February 25, 8:00 AM MST
- Where
- Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.422, -104.468 (the zone’s center; the record gives no point)
Storm totals ranged from 3 to 8 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in California, February 24 to 25, 20211 injured · $42,000 · 2 events
- Strong Wind in California, February 24 to 25, 20218 events
- Winter Storm in Alaska, February 24 to 26, 20214 events
- Heavy Snow in Colorado, February 24 to 25, 20213 events
- High Wind in California, February 24 to 28, 202185 kt wind · 2 events
- Winter Storm in Michigan, February 24, 20211 event
- Strong Wind in West Virginia, February 24, 2021$10,000 · 1 event
- Strong Wind in Ohio, February 24, 2021$3,000 · 1 event
- Flood in Florida, February 24, 20211 event
- Heavy Snow in Maine, February 24 to 25, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935190, 935191, 935192, 935193, 946261.